General Question

minniemau5's avatar

Is memory loss a side effect of Prozac (Fluoxetine 20 mg)

Asked by minniemau5 (432 points ) March 20th, 2011

I have been on Prozac for over a year for depression and anxiety. My doctor recently increased my dose and I’ve been noticing some memory loss. Just things like not remembering going to bed or coming home from work. I also have strange, vivid dreams that I sometimes confuse with reality. Is this normal with this drug or should I bring it up with my doctor?

Observing members: 0 Composing members: 0

6 Answers

filmfann's avatar

These are common side effects of Prozac:

Abnormal dreams; anxiety; decreased sexual desire or ability; diarrhea; dizziness; drowsiness; dry mouth; flu-like symptoms (eg, fever, chills, muscle aches); flushing; increased sweating; loss of appetite; nausea; nervousness; runny nose; sore throat; stomach upset; trouble sleeping; weakness; yawning.

Seek medical attention right away if any of these SEVERE side effects occur when using Prozac:
Severe allergic reactions (rash; hives; itching; difficulty breathing; tightness in the chest; swelling of the mouth, face, lips, or tongue; unusual hoarseness); bizarre behavior; black or bloody stools; chest pain; confusion; decreased concentration; decreased coordination; exaggerated reflexes; excessive sweating; fainting; fast or irregular heartbeat; fever, chills, or sore throat; hallucinations; increased hunger, thirst, or urination; joint or wrist aches or pain; memory loss; new or worsening agitation, panic attacks, aggressiveness, impulsiveness, irritability, hostility, exaggerated feeling of well-being, restlessness, or inability to sit still; persistent or severe ringing in the ears;persistent, painful erection; red, swollen, blistered, or peeling skin; seizures; severe or persistent anxiety, trouble sleeping, or weakness; severe or persistent nausea, vomiting, diarrhea, or headache; significant weight loss; stomach pain; suicidal thoughts or attempts; tremor; unusual bruising or bleeding; unusual or severe mental or mood changes; unusual swelling; unusual weakness; vision changes; worsening of depression.

Source

According to this site, memory loss can occur.
Of course you should speak to your doctor about it, but it may not be so bad that he needs to change your meds.

dxs's avatar

lurve @filmfann
I am on prozac and can’t say I blame everything for it, but I tend to get many of those symptoms (common ones), especially the drowziness. I go into sleeping episodes where I just fall alseep in the middle of the day on the weekend or after school. It’s either that or my mattress that I absolutely hate (I fall into these spells on another bed that I like so much better).
[Edit]: I swear I also loose my concentration, too…but I can’t say anything for sure, of course.

drdoombot's avatar

According to crazymeds.us, amnesia is a “freaky rare side effect” of Prozac.

Confusing dreams with reality is certainly setting off a warning bell for me. Don’t stop taking the med, but definitely discuss it with your doctor.

Neurologist's avatar

If memory loss started after increasing the dose of prozac then it is most likely the culprit.

Generally such side effects decrease after some time. But say about couple of weeks after the dose increase was made still you don’t see improvement in your memory issues then you can talk to DR and also consider going back to the previous dose. Then if memory improves you prove it was prozac indeed.

If after going back to previous dose memory improvement is not seen then your Dr will order certain tests to see what else could be the culprit.

If prozac dose is cut back to your prior dose then you will require addition of another drug to take care of your depression and anxiety.

All the Best!

Regards,

Neurologist

[link removed by Fluther]

bea2345's avatar

I thought that these symptoms – memory loss, irregular heartbeat, etc. – were because of advanced years (I am 66). Now I can blame it on the Fluoxetine.

Neurologist's avatar

Age appropriate memory loss does’t manifest like this. It is subtle and gradual in onset. But in your case it seems situational, means after the dose of prozac incresed and came on somwhat rapildy? If that is so then first it has to be addressed i.e. going back to previous dose etc. If improvemet is seen then you clinch the diagnois, if not then other possibilities need to be explored.

66 is not really advanced from the memory loss perspective. Also the age appropriate memory loss is bit controversial issue as not all authorites accept this entity.

For irreguar heart beats an ECG/EKG may be necessary if doesn’t go away after reducing prozac dose.

A head CT (or MRI), blood tests like B12, folate, TSH (thyroid test) are some of the tests for memory loss. There are more but generally this is what we begin with. Tests needed only if it is not prozac related.

Hope you will feel better after go back to prevous dose on prozac if not talk to your doctors.

All theBest!

Regards,

Neurologist

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther